Pujyitha Mandiga, MD1, Ramy Mansour, DO2, Derek Thigpin, DO1
1Genesys Regional Medical Center, Grand Blanc, MI; 2Ascension Genesys, Grand Blanc, MI
Introduction: Here we present the case of a 71 year-old white male with active ileocolonic Crohn’s disease, recently started on budesonide therapy, who presents with extreme weakness and muscle aches. He was diagnosed with hypokalemia induced rhabdomyolysis, three weeks after starting budesonide therapy.
Case Description/Methods: We present the case of a 71 year old male with hypertension and ileocolonic stricturing crohn’s disease (CD) presents with severe muscle weakness and malaise. He presented for a five-month history of worsening watery diarrhea and unintentional weight loss. Colonoscopy to neoterminal ileum revealed Rutgeerts score of i3. He was started on oral 9mg budesonide and began to experience weakness and muscle aches to a point where he was unable to walk or lift his arms above his head. He presented to the hospital and labs revealed hypomagnesemia 0.8mg.dL, hypokalemia of potassium 1.7 mmol/L, creatinine 1.52 mg/dL, creatine phosphokinase (CPK) 15913 IU/L, hypocalcemia 7.1 mg/dL, normal albumin 3.7 g/dL. Urinalysis showed 3+ blood and 0-3 red blood cells. Labs two months prior were unremarkable (Table 1). He was diagnosed with rhabdomyolysis.
Discussion: Budesonide has long been accepted as induction therapy for mild-to-moderate CD. Hypokalemia induced rhabdomyolysis is due to laxative abuse, chronic diarrhea, renal tubular acidosis, diuretics use is well reported. Hypokalemia is a known side effect of budesonide (1).
Rhabdomyolysis is a syndrome which is characterized by muscle necrosis with CPK four times more than the upper limit of normal (1). During a muscle contraction, potassium is released from the intracellular to extracellular space mediating the vasodilation and more blood flow to the muscle. When a patient has hypokalemia, there is a decrease in blood flow to the contracting muscles. This leads to constriction of arterioles causing ischemia of the muscles and myocytes destruction. The breakdown of the myofibril causes muscle necrosis and an increase in intracellular CPK and myoglobin, which is released into the blood circulation (2). In this patient, several factors were taken into account for the cause of hypokalemia induced rhabdomyolysis. The patient rapidly responded to intervenous fluid and discontinuation of the budesonide.
Citation: Pujyitha Mandiga, MD; Ramy Mansour, DO; Derek Thigpin, DO. P0158 - HYPOKALEMIA-INDUCED RHABDOMYOLYSIS FROM BUDESONIDE THERAPY IN CROHN’S DISEASE: A CASE REPORT AND REVIEW OF THE PATHOPHYSIOLOGY. Program No. P0158. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.